Alert archive / Michigan / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Gaylord, MI

May 12, 202211 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 12, 2022, 3:25 AM EDT for 11 counties in Michigan. It took effect at May 12, 2022, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2022, 3:25 AM EDT (07:25 UTC)
In effect from
May 12, 2022, 10:00 AM EDT
Expired
May 12, 2022, 8:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Iosco County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 51 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS83 KAPX 120725
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
325 AM EDT Thu May 12 2022

MIZ016-020-021-025>027-031>033-041-042-099-120830-
/O.CAN.KAPX.FW.A.0003.220512T1400Z-220513T0000Z/
Emmet-Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-
Wexford-Missaukee-Gladwin-Arenac-Charlevoix-
325 AM EDT Thu May 12 2022

...FIRE WEATHER WATCH IS CANCELLED...

$$

MIZ017-018-022>024-028>030-034>036-130000-
/O.UPG.KAPX.FW.A.0003.220512T1400Z-220513T0000Z/
/O.NEW.KAPX.FW.W.0002.220512T1400Z-220513T0000Z/
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford-Oscoda-
Alcona-Roscommon-Ogemaw-Iosco-
325 AM EDT Thu May 12 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND VERY 
WARM TEMPERATURES ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a RED FLAG
WARNING, which is in effect from 10 AM this morning to 8 PM EDT
this evening. The FIRE WEATHER WATCH is no longer in effect. 

* WIND...South winds of 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Minimum relative humidity of 20 to 25 percent.

* TEMPERATURES...Highs of 80 to 90 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
779 
WWUS83 KAPX 121848
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
248 PM EDT Thu May 12 2022

MIZ017-018-022>024-028>030-034>036-130000-
/O.CON.KAPX.FW.W.0002.000000T0000Z-220513T0000Z/
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford-Oscoda-
Alcona-Roscommon-Ogemaw-Iosco-
248 PM EDT Thu May 12 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND VERY WARM 
TEMPERATURES ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...

* WIND...South winds of 10 to 15 mph with gusts to 25 mph.

* HUMIDITY...Minimum relative humidity of 15 to 25 percent.

* TEMPERATURES...Highs of 80 to 90 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
206 
WWUS83 KAPX 130000
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
800 PM EDT Thu May 12 2022


MIZ017-018-022>024-028>030-034>036-130100-
/O.EXP.KAPX.FW.W.0002.000000T0000Z-220513T0000Z/
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford-Oscoda-
Alcona-Roscommon-Ogemaw-Iosco-
800 PM EDT Thu May 12 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR LOW
RELATIVE HUMIDITY...GUSTY WINDS...AND VERY WARM TEMPERATURES
ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN...


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 11, 10:45 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 11, 10:45 PM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1045 PM EDT Wed May 11 2022

.UPDATE...
Issued at 1003 PM EDT Wed May 11 2022

Persistent Hudson Bay high continues to hold north of the Great
Lakes. Meanwhile...low pressure is developing over the Northern
and Central Plains...with a weak stationary front weaving its way
eastward from the low thru the Upper Mississippi Valley and the
Great Lakes region. All daytime convection has dissipated with
loss of diurnal instability...and as convective focus shifts well
to our west over Minnesota attm. Large bow echo continues to
produce wind damage over Southern Minnesota attm. Storms are
feeding off a rather impressive instability and moisture axis
poking into the Upper Mississippi Valley. MUCAPES are approaching
4000 J/kg. Latest near term models still keep much of this
activity to our west overnight...with just a small possibility of
the tail end clipping Eastern Upper Michigan very late tonight.
Have made only minor modifications to POPs for the remainder of
the night. Any chance of severe storms should stay well to our
west.

&&

.NEAR TERM...(Through Tonight)
Issued at 325 PM EDT Wed May 11 2022

...Isolated-scattered showers/storms remain possible...

High Impact Weather Potential: A few thunderstorms remain possible
into tonight. Large hail in the most intense storms can't be ruled
out.

Pattern Synopsis/Forecast: Amplified pattern remains in place across
the CONUS this afternoon with strong ridging extending from the Gulf
of Mexico/southern plains across the Great Lakes into Quebec. Just
as impressive troughing across the western Atlantic and over the
Pacific Northwest. At the surface, a weak/washed out stationary
boundary remains draped across northern Michigan early this
afternoon, which will essentially lift back northward as a warm
front late this afternoon into this evening in response to the apex
of upper-level ridging sliding overhead. While any forcing remains
minimal at best, corridor of enhanced moisture (PWs ranging from
1.25-1.50") combined with steep mid-level lapse rates and an axis of
1,000-2,000 J/kg MLCAPE will continue to provide enough support for
isolated showers and storms at times.

Primary Forecast Concerns: Lingering shower/storm potential.

Another mild mid-May day across northern Michigan, but certainly not
quite as warm as yesterday. Morning showers and storms across
northeast lower have backbuilt to some extent across north-central
and northwest lower as they've largely rode a north-south oriented
instability axis that extends through central and southern lower MI.
While the bulk of precipitation now lies to the south of our
forecast area, isolated to scattered showers and storms remain a
possibility into this evening given the aforementioned moisture
axis, steep lapse rates and instability draped across the area.
Latest hi-res forecast soundings continue to look respectable with
only weak capping to overcome with any lifted parcel. Deep layer/0-6
km shear remains very limited...generally AOB 20 kts, and ultimately
a big limiting factor to potential more robust storms. None the
less, given those steep mid-level lapse rates, still cannot rule out
any additional development having a low chance of becoming pulse
severe with briefly large hail and an occasional damaging downburst
wind gust, but this should continue to largely be the exception
rather than the rule.

Otherwise, partly cloudy skies are expected to prevail tonight with
perhaps additional scattered showers and a few rumbles of thunder
scraping parts of western Mackinac/Chippewa counties very late
tonight toward sunrise Thursday as another thunderstorm complex
expected to roll across northern Wisconsin and the western UP
diminishes as it nears our forecast area. Lows tonight remain
mild...generally ranging from the 50s to mid-60s...some 10-20
degrees above typical mid-May low temps.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 325 PM EDT Wed May 11 2022

...Heat. Fire Danger?...

High Impact Weather Potential...Fire Danger elevated.

Pattern Synopsis/Forecast and Possible Impacts...

Thursday, 500 mb ridge, tilted across lower Michigan, looks to keep
the moisture and lift out of  most of lower Michigan, with the edge
of the jet streak just getting into N Lake Michigan and E upper. So
there is some uncertainty with whether the thunderstorms get into NW
Lower, or remain much in E Upper during the morning. Model consensus
(00z/ECMWF/GFS/FV3/NAMNest/ARW/Etc.) are trending chance pops in the
morning, and pushing north out of E Upper by the afternoon. The big
question, then becomes if the sfc dewpoints will respond do the
afternoon drying. Which if they do, then we have a good chance of
getting into Red Flag Warning criteria (75F/25%/15-20mph). Current
forecast dewpoint is below the 10th percentile at 21z/Thu. so may
have to tweak the dewpoint up a couple of degrees, but we're
probably in the ball park. However, the uncertainty with this is
coupled with the thunderstorm threat for Thursday as well, if it is
too dry, there's a fire danger. If no fire danger, then
thunderstorms. Cutting a fine line. Thursday night looks to remain
dry as the 500 mb high and sfc dry air keep the convection to the
west through 12z/Fri. Friday, a showers and thunderstorms along the
cold front in Wisconsin falls apart during the day, and allows the
day, in the forecast area, to turn out dry. So then the problem is,
again, the dewpoint and whether it will drop far enough to produce
the low minimum relative humidity for fire danger issues. Friday
night, the boundary gets underneath the 500 mb jet and it looks like
there could a LLJ that would help to get some showers going. The GFS
says that the showers could get into the NW Lower by 12z/Sat.
Saturday, the boundary and showers move inland on the GFS. The ECMWF
does bring something in, but not until closer to 18z/Sat, and both
models have the rain over the region during the afternoon, and early
evening.

.LONG TERM...(Saturday night through Wednesday)
Issued at 325 PM EDT Wed May 11 2022

High Impact Weather Potential...Thunderstorms possible Saturday
night, Sunday afternoon, Monday afternoon

Extended (Saturday night through Wednesday)...The weekend and the
rest of next week looks to evolve from a blocky type pattern to a
more zonal pattern. Saturday night, the 500 mb low to the NW begins
to push its trough into the region and thunderstorms will probably
continue into the night before turning to showers overnight. Sunday,
the 500 mb pattern with the low inching east will continue the
threat for thunder during the afternoon and evening, then showers
overnight. Monday, The trough moves through during the afternoon
again, and looks like thunder is possible again afternoon and
evening, before going back to showers and drying out. Tuesday, We
get into a dry patch as the 500 mb trough moves out, and the 500 mb
ridge moves into the region, which keep things dry through the day
and to 12z/Wed. Wednesday, the jet pattern flattens out, and becomes
more zonal with a speedmax moving out of the Plains into the Upper
Great Lakes. This would produce showers and thunderstorms sometime
on Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1045 PM EDT Wed May 11 2022

Weak frontal boundary strung across the Western Great Lakes will
lift northward as a warm front overnight. Parent low will lift NE
out of the Northern Plains overnight...reaching Lake Superior by
early Thursday morning and then continue thru Ontario on Thursday.
Much of the deep moisture associated with this system will stay
to our north and west over the next 24 hours...resulting in only
very small chances of showers and storms for NW Lower Michigan.
Prevailing conditions will remain VFR thru Thursday night.
Surface winds will remain from the SE under 10 kts tonight...and
then become southerly at 10 to 20 kts with a few higher gusts on
Thursday.

&&

.MARINE...
Issued at 325 PM EDT Wed May 11 2022

No real significant wind/wave concerns through the remainder of
this week as an unseasonably warm airmass results in a very stable
over-water environment. Will need to be on the lookout for a few
showers and thunderstorms at times. However, nothing too
widespread is expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FIRE WEATHER WATCH from 10 AM EDT Thursday through Thursday
     evening for MIZ016>018-020>036-041-042-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...MJG
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...MJG
Hazardous weather outlook, May 11, 3:13 PM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
313 PM EDT Wed May 11 2022

MIZ016>018-020>036-041-042-086>088-095>099-121915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
313 PM EDT Wed May 11 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms remain possible through this evening. While
severe weather is not expected, any stronger storms may include
small hail and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible Thursday morning across portions
of eastern upper Michigan.

Elevated fire danger will be possible Thursday and Friday across
all of northern lower Michigan.

Additional scattered thunderstorms are possible at times this
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
313 PM EDT Wed May 11 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms remain possible through this evening. While
severe weather is not expected, any stronger storms may include
small hail and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms are possible again Thursday morning across
Whitefish Bay, the Saint Marys River, and portions of northern
Lake Michigan.

Additional scattered thunderstorms are possible at times this
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:50 AM EDTSpecial Marine WarningAPX55 min
May 12, 10:38 AM EDTSpecial Marine WarningAPX52 min
May 12, 11:30 AM EDTSpecial Marine WarningAPX60 min

Nearby

Red Flag Warnings in Michigan, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.